Asked by stillsuffering
Can Taking Doxepin And Lexapro Together Worsen Anxiety Symptoms Or Have Other Undesired Side Effects?
Began with 25 mg Doxepin and 10 mg Lexapro, gradually increasing Doxepin up to 75 mg and Lexapro to 20 mg. I noticed prononouced, acute anxiety symptoms at 75 and then 100 mg Doxepin even though my psychiatrist cut back the Lexapro to 10 mg currently. Immediately after stopping taking Lexapro, my acute, disturbing anxiety levels subsided markedly. However, I'm still depressed, and somewhat over-anxious, but feel calmer in most aspects.
Speaking just from my experience (I'm not trained in psychopharmacology), the advice I've always had from psychiatrists is to take drugs that operate in similar ways separately, not together. Both Doxepin (a tricyclic) and lexapro (an SSRI) increase levels of serotonin and are both prescribed for depression as well as anxiety. As I understand it, the reason you don't combine drugs like these two, both of which increase serotonin levels, is to avoid an excess amount of this neurotransmitter building up in your blood. Serotonin syndrome is the name of a group of harmful effects that can result. It doesn't sound like you reached that level, but perhaps the combination was a bit too much for your system - especially if the acute anxiety subsided after stopping lexapro.
Each person reacts differently to these drugs, and your doctor knows your condition better than anyone else. So I'm sure there were good reasons in your case to try the two together. It's hard to tell from what you say just how effective the doxepin is. Is it depression or anxiety that is the primary problem? Feeling calmer is good, but does that mean calmer than you were before taking the meds or just calmer since the acute anxiety that came on with the drugs? If you're still depressed, perhaps you haven't yet found the right medication. I went through about a dozen antidepressants before finding the one that worked.